Utah, 2022

Damaging Winds in Utah, August 24 to 27, 2022

August 24 to 27, 2022 · NWS SLC · 3 events in 1 county or zone

Thunderstorms in Tooele County brought strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms in Tooele County brought strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 24, 2:30 AM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Aug 24, 2:30 AM MST, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
330 AM MDT Wed Aug 24 2022

.SYNOPSIS...With high pressure just east of Utah and southwest
Wyoming today, southerly flow will draw monsoonal moisture
northward today, with the deepest moisture anticipated over
western Utah. The ridge will flatten tonight, bringing a westerly
flow that will spread the moisture eastward across the area for
Thursday. A generally moist and unsettled pattern is expected to
continue into the weekend.

&&

.SHORT TERM (Through 12Z/6AM Friday)...High pressure has settled
over western Colorado this morning. This feature was over the
Great Basin yesterday but was nudged eastward by a pair of troughs
moving onshore over the west coast. The position of the ridge has
put Utah and southwest Wyoming over a southerly flow aloft that
is starting to draw monsoonal moisture northward. While satellite
derived PWs are currently in the 0.5 to 0.6 inch range across much
of the area, seeing values as high as 1.0 inch over southern Utah.
Moisture will only increase during the day today, with the most
notable increases anticipated over western Utah, where the GFS (as
an example) shows PWs in the 1.0 to 1.2 inch range spreading as
far northward as the west desert by late this afternoon. Over the
eastern half of the forecast area, it seems the moisture will be a
bit slower to arrive with PWs predominately in the 0.7 to 0.8
range this afternoon.

This influx of moisture will predictably increase coverage of
afternoon and evening showers and thunderstorms, particularly over
the higher terrain and the western valleys of Utah. Western Utah
convection in particular will see enhancement in the late
afternoon/evening as a weakening Pacific trough approaches
northwest Utah, bringing some more favorable shear and dynamics.
This feature is expected to slide across northern Utah tonight,
allowing convection to linger a bit longer than usual during the
overnight hours.

The passage of this trough will slide the ridge further east as a
second Pacific Northwest oriented trough moves over the top of it,
causing it to flatten. As a result, Utah and southwest Wyoming
will transition to a more westerly flow aloft for Thursday. This
will shift the deepest moisture into eastern and southern Utah,
with some drying anticipated over northern Utah. Because of this,
current thinking is that the area of most widespread
afternoon/evening convection will shift to southern Utah as well
as locations east of I-15. This distribution of moisture is
ultimately more favorable for the production of heavy rain over
the more typically flash flood prone areas of the state, including
the slot canyons of southern Utah and active burn scars that
extend into eastern Utah, so overall flash flood potential
increases noticeably for Thursday compared to the past few days.

.LONG TERM (After 12Z/6AM Friday)...A weak high pressure ridge is
forecast over the region toward the end of the week which is
expected to degrade by Saturday. But, the forecast for Friday will
remain with a risk for heavy rain and thunderstorms across the
higher terrain of eastern and southern Utah. Northern and western
Utah areas will largely remain dry.

Saturday's forecast is expected to primarily be under the
influence of an incoming closed low from the north. Strong winds
remain forecast for Saturday afternoon and evening across the Bear
River Range and into Southwest Wyoming, particularly impacting
travelers across I-80 and those recreating on Bear Lake. Wind
gusts around 25 to 30 mph are forecast with some ensemble members
as high as 38 mph (at Evanston). Precipitation chances for
Saturday at this point are overall less across southern/eastern
Utah compared to Friday however confidence in the forecast is
lowered as the forecast does rely on the progression and strength
of the aforementioned low.

The forecast for Sunday remains a bit of a mystery given uncertainty
in the strength of the closed low (or will it be an upper level
trough by this point?) Deterministic GFS runs still shows quite a
deep low while the the 00z run of the ECMWF also shows a closed low
but not quite as deep in comparison. 12z cluster means show a
variety of solutions once again. The multi-model solution favors a
weak trough. Variances in the ensemble forecasts are just as
uncertain when you start to dive into specific details of the
forecast. For example, the 18z run of the GFS ensembles showed
Sunday as a windier day across SW WY but now the 00z has now backed
off for Sunday and instead favors a windier day Saturday.
Essentially what all this boils down to is that the forecast for
Sunday is still uncertain, and if you have outdoor plans, to keep
checking the forecast more frequently as it is likely to change and
perhaps drastically as the day becomes more in the short term.

Monday and Tuesday may still be impacted by the aforementioned
closed low if indeed this low develops and lingers in the region.
Otherwise, a dry and mild start to the week is expected. Following
this potential weather maker the remainder of the work week is
expected to be dry.

&&

.AVIATION...KSLC...VFR conditions are forecast throughout
the TAF period. Light southeast winds are anticipated through late
morning before a northwest wind takes over through much of the day.
High layer clouds are expected once again. Look for winds to shift
back out of the southeast around 04Z this evening.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are forecast
this morning with high based clouds and light winds noted across
northern UT and SW WY. Canyon winds are noted at LGU and are
expected to ease by mid-morning. Thunderstorms are most likely to
impact northern Utah and SW WY locations during the mid afternoon to
early evening hours and track from west to east. As such, western
terminals will be impacted earlier in the afternoon, Wasatch Front
terminals late afternoon and SW WY later in the evening. Wind gusts
of 25 to 30 knots are likely associated with thunderstorms while
gusts upward of 50 knots are possible. MVFR VIS are possible due to
periods of heavy rain as well. Additional periods of rain showers
and lowered CIG and/or VIS are possible aside from the main line of
thunderstorms.

Across southern Utah terminals, scattered thunderstorms are
expected to develop in the higher terrain early this afternoon.
Terminals may be impacted with gusty winds and lowered VIS through
early this evening. Otherwise VFR conditions and light winds are
forecast.

&&

.FIRE WEATHER...High pressure has shifted just east of the area this
morning, allowing for the flow aloft to shift to a more southerly
direction. This flow is already starting to advect some monsoonal
moisture northward and will continue to do so through at least
Thursday. The main impact on sensible weather will be increasing
coverage of afternoon and evening showers and thunderstorms,
particularly over the higher terrain. Any storms that develop will
produce heavy rain capable of flash flooding as well as frequent
lightning and some gusty and erratic winds. As the flow aloft
takes a more westerly direction late in the week, some drying is
anticipated for northern Utah as deeper moisture remains over
southern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 24, 12:15 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
115 PM MDT Wed Aug 24 2022

UTZ122-125-242000-
Southwest Utah UT-Southern Mountains UT-
115 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of north central
Washington and south central Iron Counties through 200 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of New Harmony, or 21 miles west of Cedar City,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newcastle.

This includes Utah Route 56 between mile markers 29 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3751 11328 3759 11361 3786 11360 3786 11316
TIME...MOT...LOC 1915Z 210DEG 8KT 3761 11347

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AD

The radar

The Salt Lake City radar (KMTX), 122 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
August 24, 12:25 PM MST to 1:30 PM MST
Where
Tooele County, 19.57 mi NW of (Dpg)michael Aaf Dug
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.341, -113.235

A wind gust of 73 mph was recorded by Salt Flats mesonet station.

Thunderstorm Wind, Tooele

When
August 24, 3:25 PM MST to 3:30 PM MST
Where
Tooele County, 2.32 mi ENE of Wendover Af Aux Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.746, -113.991

A wind gust of 64 mph was recorded by the Wendover Port of Entry automated weather station.

Thunderstorm Wind, Tooele

When
August 27, 2:30 PM MST to 2:35 PM MST
Where
Tooele County, 14.16 mi NW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.350, -113.080

A wind gust of 64 mph was recorded within the U.S. Army Dugway Proving Ground mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054526, 1054528, 1054517.